Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

A family of countably compact $ P\sb{\ast}$-hypergroups


Authors: Charles F. Dunkl and Donald E. Ramirez
Journal: Trans. Amer. Math. Soc. 202 (1975), 339-356
MSC: Primary 43A10; Secondary 22A20
MathSciNet review: 0380267
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: An infinite compact group is necessarily uncountable, by the Baire category theorem. A compact $ {P_\ast }$-hypergroup, in which the product of two points is a probability measure, is much like a compact group, having an everywhere supported invariant measure, an orthogonal system of characters which span the continuous functions in the uniform topology, and a multiplicative semigroup of positive-definite functions. It is remarkable that a compact $ {P_\ast }$-hypergroup can be countably infinite. In this paper a family of such hypergroups, which include the algebra of measures on the $ p$-adic integers which are invariant under the action of the units (for $ p = 2,3,5, \cdots )$) is presented. This is an example of the symmetrization technique. It is possible to give a nice characterization of the Fourier algebra in terms of a bounded-variation condition, which shows that the usual Banach algebra questions about the Fourier algebra, such as spectral synthesis, and Helson sets have easily determinable answers. Helson sets are finite, each closed set is a set of synthesis, the maximal ideal space is exactly the underlying hypergroup, and the functions that operate are exactly the Lip 1 functions.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 43A10, 22A20

Retrieve articles in all journals with MSC: 43A10, 22A20


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1975-0380267-9
PII: S 0002-9947(1975)0380267-9
Keywords: Hypergroup, Fourier algebra, radial function, $ p$-adic integers
Article copyright: © Copyright 1975 American Mathematical Society